Risk factors for and clinical characteristics of severe hyperlactataemia in patients receiving antiretroviral therapy: a case–control study

Authors

  • M Osler,

    1. Infectious Disease Epidemiology Unit, School of Public Health and Family Medicine, University of Cape Town, Cape Town, South Africa
    2. Department of Health, Provincial Government of the Western Cape, Cape Town, South Africa
    Search for more papers by this author
  • D Stead,

    1. GF Jooste Hospital, Cape Town, South Africa
    2. Médicins Sans Frontières, Cape Town, South Africa
    Search for more papers by this author
  • K Rebe,

    1. GF Jooste Hospital, Cape Town, South Africa
    2. Department of Medicine, University of Cape Town, Cape Town, South Africa
    Search for more papers by this author
  • G Meintjes,

    1. GF Jooste Hospital, Cape Town, South Africa
    2. Department of Medicine, University of Cape Town, Cape Town, South Africa
    3. Institute of Infectious Diseases and Molecular Medicine, University of Cape Town, Cape Town, South Africa
    Search for more papers by this author
  • A Boulle

    1. Infectious Disease Epidemiology Unit, School of Public Health and Family Medicine, University of Cape Town, Cape Town, South Africa
    Search for more papers by this author

Ms. Meg Osler, University of Cape Town, Anzio Road, Falmouth Building Room 5.49, Observatory 7925, South Africa. Tel: +27 21 406-6717; fax: +27 21 406 6764; e-mail: megosler@gmail.com

Abstract

Background

Symptomatic hyperlactataemia and lactic acidosis (SHLA) are potentially life-threatening complications associated with stavudine (d4T), an antiretroviral therapy (ART) drug widely used in developing countries.

Methods

Cases comprised all symptomatic patients with measured lactates ≥5 mmol/L referred to a South African hospital between August 2003 and November 2005. Matched controls were selected according to facility and duration on ART.

Results

Seventy-one cases and 142 controls were included in the study. The majority of cases presented between 6 and 18 months on ART. Female sex [adjusted odds ratio (AOR) 23.4; 95% confidence interval (CI) 4.0–136.6], a baseline weight between 60 and 75 kg (AOR 4.5; 95% CI 1.4–14.1) or, in particular, ≥75 kg (AOR 19.4; 95% CI 4.1–82.5) at ART initiation and gaining ≥6 kg in the first 3 months on therapy (AOR 3.5; 95% CI 1.3–9.5) were independent risk factors identifying patients who may subsequently develop SHLA. Weight loss of ≥2 kg (AOR 6.1; 95% CI 2.0–18.3), a rise in alanine aminotransferase (ALT) ≥10 U/L (AOR 3.1; 95% CI 1.1–8.9), the presence of at least one of three major symptoms (vomiting, nausea and abdominal pains) of SHLA (AOR 12.6; 95% CI 3.3–47.2) and peripheral neuropathy (AOR 3.4; 95% CI 1.1–9.8) were the clinical parameters that were most able to identify patients with early manifestations of SHLA.

Conclusions

This is the first case–control study for SHLA in Southern Africa. Given these findings, we advise that stavudine is avoided in overweight women. Weight loss, a rise in ALT, peripheral neuropathy and/or gastrointestinal symptoms should prompt healthcare workers to assess for SHLA, especially at between 6 and 18 months on ART.

Ancillary